Free
Research Article  |   July 1998
Neoprene Splinting: Dermatological Issues
Author Affiliations
  • Erica B. Stern, PhD, OTR, FAOTA, is Associate Professor, Program of Occupational Therapy, Department of Physical Medicine and Rehabilitation, School of Medicine, University of Minnesota, Box 388 UMHC, 271 Children’s Rehabilitation Center, 426 Church Street, SE, Minneapolis, Minnesota 55455
  • Nancy Callinan, OTR, CHT, is Supervisor of Hand Therapy, HealthSystem Minnesota, Minneapolis, Minnesota
  • Mark Hank, is On-call Therapist, HealthSystem Minnesota and Industrial Medicine & Hand Therapy Services, Minneapolis, Minnesota. At the time of this study, he was Student, Program of Occupational Therapy, University of Minnesota, Minneapolis, Minnesota
  • Eric J. Lewis, MD, PhD, is Medical Fellow Specialist, Department of Dermatology, School of Medicine, University of Minnesota, Minneapolis, Minnesota
  • John T. Schousboe, MD, is Assistant Director of Research, Rheumatology Treatment Resource Center, Institute for Research and Education, HealthSystem Minnesota, Minneapolis, Minnesota
  • Steven R. Ytterberg, MD, is Staff Physician, Rheumatology Section, Minneapolis VA Medical Center, and Associate Professor of Medicine, School of Medicine, University of Minnesota, Minneapolis, Minnesota
Article Information
Splinting / Practice
Research Article   |   July 1998
Neoprene Splinting: Dermatological Issues
American Journal of Occupational Therapy, July/August 1998, Vol. 52, 573-578. doi:10.5014/ajot.52.7.573
American Journal of Occupational Therapy, July/August 1998, Vol. 52, 573-578. doi:10.5014/ajot.52.7.573
Abstract

Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprene (poly-chloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MET). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation.

Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.